Texas, 2019

High Wind in Texas, April 17, 2019

April 17, 2019 · NWS MAF · 3 events in 1 county or zone

A passing upper trough resulted in strong winds across the Guadalupe and Delaware Mountains.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough resulted in strong winds across the Guadalupe and Delaware Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 17, 5:22 AM CST, 4 hours 38 minutes earlier.

Area forecast discussion, Apr 17, 5:22 AM CST, 4 hours 38 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
622 AM CDT Wed Apr 17 2019

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
Dryline still has a westward position and is e of CNM-MRF, light
SW winds have developed at PEQ/INK/FST. Satellite show MVFR CIGS
near MAF/HOB, and HOB 1SM BR, trend is away from MAF and will not
included MVFR CIG at MAF, KMAF VWP still shows 180/40kt LLJ off
of the deck. We expect a gradual increase in SW winds through 14Z-
16Z and then 25-30kts sustained between 19Z-24Z today. 06Z model
runs still point toward high based convection in SE NM late PM
early evening and have continued the mention of late PM -SHRA
there.

&&

.PREV DISCUSSION... /issued 408 AM CDT Wed Apr 17 2019/

DISCUSSION...

Southwesterly flow aloft continues early this morning ahead of an
upper trough that will translate eastward across New Mexico today
and into the Texas Panhandle this evening. An accompanying Pacific
front and cooling temperatures aloft will result in temperatures
today in the 70s for all but the eastern Permian Basin/Lower Trans
Pecos where highs will be in the lower 80s, and Rio Grande
Valley, where upper 80s to lower 90s will be possible. Westerly
winds will increase areawide this afternoon as the dryline surges
eastward toward Central Texas and the Red River Valley, with high
winds expected across the Guadalupe and Delaware Mountains where
the High Wind Warning remains in effect this afternoon and
evening. Have also issued a Wind Advisory across the adjacent
plains and locations to the south, including Eddy and southern Lea
counties southward to the Davis Mountains and Marfa Plateau.
These locations look most likely to see a prolonged period of
strong winds this afternoon, though there is still uncertainty as
to the eastern extent of these stronger winds. Locations across
the Central Permian Basin and Lower Trans Pecos come close to
meeting criteria, though the duration of stronger winds currently
appears too short for inclusion in the current Advisory. The
following shift may need to monitor and expand the Advisory if
needed this afternoon. Given the windy conditions, patchy blowing
dust will also be possible today, mainly across Southeast New
Mexico and the Upper Trans Pecos, where locations missed out on
the beneficial rainfall over the weekend. Aside from winds, there
is also potential for isolated showers and thunderstorms this
afternoon and evening, mainly across Southeast New Mexico and the
Guadalupe Mountains. Any rainfall received is expected to be
light, with virga possible as far east as the northern Permian
Basin, which could also act to enhance winds at the surface.

In the wake of the departing trough tonight, a cold front will
push through the region, resulting in an abrupt northerly wind
shift and below normal temperatures for Thursday. Dry
northwesterly flow aloft through the end of the week will give way
to ridging early this weekend, as temperatures rebound to near
normal Friday, and well above normal into the 80s and 90s for
Saturday and Sunday. A weak shortwave looks to move across the
area on Sunday with little fanfare, though temperatures Monday
will be cooler in the lower to middle 80s for most. The next upper
trough will progress across the Rockies into the Central Plains
next Tuesday into Wednesday, with an accompanying cold front
progged to push southward across West Texas and Southeast New
Mexico. This could be the next opportunity for rainfall,
especially for eastern portions of the area. Otherwise, conditions
look to remain dry.

FIRE WEATHER...

Much stronger winds are expected today as an mid-level jet moves
across the area with an upper low to the north. The most favored
areas for critical fire wx remain across parts of the Trans Pecos
including Marfa Plateau/Big Bend/Presidio Valley/Lower Trans Pecos.
RFTIs of 5-6 are generally expected and fuel maps indicate ERC-G in
these areas are in the 50th-74th percentile. Although it will be
windy/very windy in all areas farther north the RHs will be too high
and fuels are not as receptive. As such we will opt to upgrade the
watch to a warning. There is still a low probability of dry lighting
across SE NM-GDP Mtns-Davis Mtns late Wed PM. Winds will be shifting
to NW in the evening and N in the morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     80  52  73  47 /  10  10  10   0
Carlsbad                       75  52  77  49 /  20  10   0   0
Dryden                         88  59  80  54 /  10  10   0   0
Fort Stockton                  80  55  75  50 /  10  10   0   0
Guadalupe Pass                 65  48  70  52 /  20  10   0   0
Hobbs                          73  47  73  44 /  10  10   0   0
Marfa                          71  44  72  38 /   0   0   0   0
Midland Intl Airport           80  52  76  49 /  10  10   0   0
Odessa                         80  51  76  49 /  10  10   0   0
Wink                           79  51  78  48 /  10  10   0   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...Wind Advisory from noon today to 7 PM MDT this evening for Eddy
     County Plains-Southern Lea County.

     High Wind Warning from noon today to 9 PM MDT this evening for
     Guadalupe Mountains of Eddy County.

TX...Red Flag Warning from 1 PM this afternoon to 8 PM CDT this
     evening for Big Bend Area-Marfa Plateau-Presidio Valley-
     Terrell.

     Wind Advisory from 1 PM this afternoon to 8 PM CDT this evening
     for Chinati Mountains-Davis Mountains-Davis Mountains
     Foothills-Eastern Culberson County-Loving-Marfa Plateau-
     Reeves County Plains-Van Horn and Highway 54 Corridor-Ward-
     Winkler.

     High Wind Warning from noon today to 9 PM MDT this evening for
     Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
     Mountains.

&&
Hazardous weather outlook, Apr 17, 2:18 AM CST, 7 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
318 AM CDT Wed Apr 17 2019

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-180830-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
318 AM CDT Wed Apr 17 2019 /218 AM MDT Wed Apr 17 2019/

This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.

.DAY ONE...Today and Tonight

Critical fire weather conditions are expected across parts of the
Trans Pecos and a Red Flag warning is in effect for Brewster,
Presidio and Terrell counties.

High winds are expected in Guadalupe and Delaware Mountains today and
a High Wind Warning is in effect.

Windy conditions are expected across parts of Southeast New Mexico,
the Van Horn area, the western Permian Basin, the Davis Mountains
and the Marfa Plateau and a Wind Advisory is in effect this
afternoon.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

The probability of widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 17, 10:00 AM CST to 6:30 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 17, 12:30 PM CST to 6:00 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

High Wind, Guadalupe Mountains Above 7000 Feet

When
April 17, 2:00 PM CST to 7:00 PM CST
Where
Guadalupe Mountains Above 7000 Feet forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
RAWS
Coordinates
31.447, -104.517 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 822128, 822129, 822127.